Mutations worsen antimalarial drug’s toxicity
doi:10.1038/nindia.2014.113 Published online 20 August 2014
Researchers have discovered a link between a deficiency in the enzyme cytochrome b5 reductase and drug-induced toxic effects on haemoglobin in Indian patients undergoing treatment for malaria1. They identified mutations in the gene that encodes the enzyme that give rise to a deficiency in it. This enzyme protects haemoglobin against the toxic effects of antimalarial drugs such as primaquine.
These findings are potentially useful for developing genetic screening to avert antimalarial-drug-induced toxicity in patients.
Antimalarial drugs are known to convert haemoglobin into methaemoglobin, an abnormal form of haemoglobin that cannot release oxygen. This gives rise to the blood disorder methemoglobinemia, a potentially life-threatening disorder.
The researchers identified the link between mutations in the cytochrome b5 reductase gene, a deficiency in cytochrome b5 reductase and primaquine-induced toxicity on haemoglobin while treating two malaria-affected brothers. Both brothers had been infected with Plasmodium vivax and were administered primaquine. They both showed symptoms of congenital methemoglobinemia, which worsened on primaquine treatment.
Intrigued by these symptoms, the researchers scanned the genome of the patients and identified mutations in their cytochrome b5 reductase genes. They discovered that the mutations in this gene changed the amino acid sequence in cytochrome b5 reductase and that the mutations replaced the amino acid arginine with tryptophan. This amino acid change disrupted the structure and stability of cytochrome b5 reductase enzyme, robbing it of its ability to protect haemoglobin against primaquine-induced toxicity.
The researchers say that the results of this study could create awareness among physicians, leading to prompt diagnosis and treatment of methemoglobinemia.
1. Kedar, P. et al. Primaquine-induced severe methemoglobinemia developed during treatment of Plasmodium vivax malarial infection in an Indian family associated with a novel mutation (p.Agr57Trp) in the CYB5R3 gene. Clin. Chim. Acta 437, 103–105 (2014)